Serotonin syndrome, a drug poisoning caused by excessive serotonin in the brain, has made the news again. This is a serious drug reaction that people who take SSRI antidepressants and/or triptans should be aware of. Despite the hype, rest assured that serotonin syndrome is rare in people with headache.
The most important step to prevent serotonin syndrome is to give all your health care providers a complete list of all the drugs that you take — not only prescription meds, but OTCs, supplements and recreational drugs. Today’s NY Times article lists a variety of drugs that can contribute to serotonin syndrome.
When you are given any new prescription or supplement, double-check if it increases your risk of serotonin syndrome. Triple-check this with your pharmacist when you pick up the drugs, whether they are prescription or OTC.
According to the Mayo Clinic’s website, “Signs and symptoms of serotonin syndrome typically occur within several hours of taking a new drug or taking a previously used drug at an increased dosage level. . . .”
2 thoughts on “Serotonin Syndrome”
When I read this statement “serotonin syndrome is rare in people with headache”, I had just gotten out of the hospital. Serotonin syndrome, a drug poisoning caused by excessive serotonin in the brain, almost killed me. If it had not been for my husband (an RN) I would have died from the dystonia. In the hospital they wanted to tie me down to the bed. I was suffering from involuntary contractions. If I had been restrained, my lactic acid would have built up causing severe organ failure.
I thought this “Serotonin syndrome”,was rare too … right up to the point it tried to kill me.
Wow, I’m so sorry. I’m glad you’ve come through it.
I am glad you added “supplement” as some of these have serotonin activity, and people forget that supplements have biological activity that can interact with medications.
St. John’s wort is the most obvious one on the list, but there are others. Always be careful when mixing things, and make sure all your doctors/providers know about everything you are taking.
Thanks for the reminder. I think people tend to belive supplements are innocuous, which, as you know, is a dangerous assumption.